SESSION TYPE: Critical Care Student/Resident Case Report Posters II
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Only a few cases of rhabdomyolysis in the setting of severe hyponatremia have been described in the literature. Rhabdomyolysis related to rapid correction of hyponatremia secondary to Psychogenic Polydipsia (PP) is rare 1. Extremely high creatinine phosphokinase (>200,000) has never been reported in this scenario. We report such a case.
CASE PRESENTATION: A 39 y/o AAM with history of schizophrenia on Olanzapine presented with acute onset of generalized tonic-clonic seizure. Upon arrival to the ER, he was administered Lorazepam, Succinylcholine and intubated. CT scan of the head was normal. Serum sodium of 114, urine osmolality of 61 and serum osmolality of 245 suggested hyponatremia as the etiology. His mother confirmed suspicion of polydypsia. Vital signs were stable. Patient was afebrile. Patient was administered hypertonic saline and transferred to the MICU. Further labs revealed a CK of 4740. Urine was positive for myoglobunuria confirming rhabdomyolysis. Patient was quickly extubated and a physical examination was normal with no signs of muscle rigidity. As shown below, his Sodium started to rapidly correct and CK started to trend up to reach a peak of 214910. Hypotonic fluid infusion was initiated. Oral fluid intake was restricted. CK and renal function gradually improved over 10 days.
DISCUSSION: Our patient had many risk factors for rhabdomyolysis including hyponatremic seizures, use of succinylcholine, and possible neuroleptic malignant syndrome due to antipschychotic medication. Rapidly uptrending CK in the absence of continued seizure activity along with lack of fever and muscle rigidity argued against the above possibilities. We found few case reports of rhabdomyolysis after correction of hyponatremia in PP 1-3, possibly complicated by atypical antipsychotics. But none of those reported CK levels as seen in our patient.
CONCLUSIONS: There seems to be a synergistic relationship between atypical antipschychotic induced muscle membrane changes and rapid correction of hyponatremia leading to severe rhabdomyolysis. One should anticipate and monitor serum CK levels while taking care of PP induced hyponatremia for the early recognition and treatment of rhabdomyolysis in order to prevent renal failure.
1) Rizzieri DA. Rhabdomyolysis after correction of hyponatremia due to psychogenic polydipsia. Mayo Clin Proc 1995;70:473-6.
2) Wicki J, Rutschmann OT, Burri H, Vecchietti G, Desmeules J. Rhabdomyolysis after correction of hyponatremia due to psychogenic polydipsia possibly complicated by clozapine. Ann Pharmacother 1998;32:892-5.
3) Zaidi AN. Rhabdomyolysis after correction of hyponatremia in psychogenic polydipsia possibly complicated by ziprasidone. Ann Pharmacother 2005;39:1726-31.
DISCLOSURE: The following authors have nothing to disclose: Ibrahim Faruqi, Srikanth Mukkera
No Product/Research Disclosure InformationUniversity of Florida, Gainesville, FL